Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 50, NWS Marquette, MI

July 31, 2005Dickinson County, Marquette County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 31, 2005, 10:18 PM CDT for Dickinson County, Marquette County, Michigan. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2005, 10:18 PM CDT (03:18 UTC)
Expired
Jul 31, 2005, 11:15 PM CDT
In force
57 min
Issued by
NWS Marquette, MI
Area
Counties, with a storm outline in the text

Counties Dickinson County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 25 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 3.3 hours before the alert went out and 436 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2005-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2416 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2005-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2416 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:35 PM CDT, 7 hours 43 minutes earlier.

Area forecast discussion, Jul 31, 2:35 PM CDT, 7 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
335 PM EDT SUN JUL 31 2005

.DISCUSSION...

LARGE SCALE PATTERN HAS A H5 RIDGE WITH 596 DAM HEIGHTS CENTERED
OVER CNTRL PLAINS POKING INTO MONTANA AND SASKATCHEWAN. STRONGER MID
LEVEL WINDS GENERALLY ALONG US/CANADIAN BORDER FM TROUGH OFF PAC NW
(NEXT SIG WX MAKER MID WEEK) INTO CNTRL SASKATCHEWAN/MANITOBA AND SE
INTO THE UPR LAKES AND NEW ENGLAND. SHORTWAVE WITHIN THIS FLOW IS
SLIDING INTO NCNTRL LK SUPERIOR. MID LEVEL WIND SPEEDS ON SOUTHERN
FRINGE OF SHORTWAVE INTO UPR MI GENERALLY 30-40KT PER 12Z INL RAOB
AND RUC. SFC FLOW OVER CWA IS MAINLY FM SW ALTHOUGH WINDS RIGHT
ALONG LK SUPERIOR ARE TRYING TO BECOME ONSHORE...DUE TO DAYTIME
HEATING AND WHAT MAY BE AN OUTFLOW FROM EARLIER CONVECTION AS SHOWN
BY THE W LK SUPERIOR BUOY SHOWING A
NNE WIND.

ALTLHOUGH MUCAPE VALUES ARE QUITE HIGH 1500-2000J/KG PER RUC THE 17Z
TAMDAR SOUNDINGS FM CMX AND SAW ARE VERY CAPPED AND OTHER THAN A
THIN LAYER OF MOISTURE AROUND H85...VERY DRY. THE SOUNDINGS INDICATE
WE WOULD NEED TO ACHIEVE TEMPS NEAR 90F TO BREAK THE CAP AND GET
CONVECTION TO FIRE. SO FAR...TEMPS ARE STRUGGLING INTO THE LOW-MID
80S DUE TO LEFTOVER AC/CI BLOWOFF FROM CONVECTION THAT WAS OVR NW LK
SUPERIOR EARLIER. THUS FAR...ONLY A FEW SUB 40 DBZ BLIPS ON RADAR E
OF MARQUETTE (DEVELOPED IN LK SUPERIOR BREEZE CONVERGENCE ZONE
OFFSHORE OF ALGER CO) WHILE MORE VIGOROUS CONVECTION IS DEVELOPING
FAR SE OF HERE OVR FAR NE LWR MI WHERE 18Z SOUNDING FM APX INDICATED
MORE MOISTURE IN H85-H75 LAYER AND LESS CAPPING.

IT IS FEASIBLE THAT MOST CWA MAY END UP NOT SEEING ANY CONVECTION
THIS EVENING INTO THE OVERNIGHT AS DRY AIR ABOVE H85 ON THE TAMDAR
SOUNDINGS AND BACK INTO MN AHEAD OF TROUGH MAY END UP TOO TOUGH TO
OVERCOME. HOWEVER...PRESENCE OF H85 THETA-E ADVECTION NOSING INTO SW
UPR MI WITH SFC TD NEAR 70F IN THAT AREA...AND BLYR CONVERGENCE DUE
TO WIND OFF LK SUPERIOR MAY STILL HELP POP SOME CONVECTION...IF
TEMPS CAN REACH UPR 80S BTWN 4 AND 6 PM THIS AFTN. 0-6KM SHEAR BTWN
30-40KT COULD SUPPORT SUPERCELLS IF STORMS WOULD DEVELOP DUE TO THE
HIGH INSTABILITY. WILL CARRY A SLIGHT CHANCE FOR APPROX THE WEST
HALF OF CWA WITH A 30 POP INTO THE E WHERE THE RADAR RETURNS ARE
PRESENT AND A BIT MORE MOISTURE IS PRESENT IN THE H85-H75 LAYER. NAM
INDICATES MOST CONVECTION WOULD DEVELOP OVERNIGHT OVR SCNTRL ZONES.
TROUBLE IS PRIMARY AXIS OF LLJ IS ORIENTED FM W TO E INTO N LWR
MI...AND THINK THIS IS WHERE BETTER CHANCE OF PCPN WOULD BE. WILL
INCLUDE A SLIGHT CHANCE OVERNIGHT FM ROUGHLY IMT TO ERY IN CASE THIS
ELEVATED CONVECTION WOULD FORM SLIGHTLY FARTHER N.

IN ANY CASE...ALL CONVECTION SHOULD EXIT THE CWA BY DAYBREAK MON AS
HIGH PRES OVR SCNTRL CANADA BRIEFLY BUILDS INTO AREA. DESPITE SOME
HIGH CAPE VALUES PROGGED BTWN 500-2000J/KG (GREATEST S CNTRL) ON
MON...IT SEEMS LIKE MINIMAL LOW LEVEL CONVERGENCE AND ANTICYCLONIC
FLOW WITH FLOW OFF LK SUPERIOR WILL DETER PCPN. TEMPS...NOT A
TREMENDOUS COOL DOWN WITH H85 TEMPS DROPPING TO ONLY AROUND
+18C...SO INLAND AREAS BACK INTO THE UPR 80S SEEM LIKELY...SLIGHTLY
COOLER TEMPS AROUND 80 NEAR LK SUPERIOR. LIKELY WILL BE STILL STUFFY
AS DEWPOINTS ARE VERY SLOW TO FALL OFF WAY UPSTREAM INTO S MANITOBA.
TD SHOULD FALL OFF SOME MON NIGHT INTO 50S AS CENTER OF HIGH IS
OVERHEAD.

THIS HIGH PRES WILL SHIFT TO THE SE LATER MON NIGHT OPENING THE DOOR
FOR ANOTHER VERY WARM DAY ON TUE AS SRLY FLOW RETURNS. H85 TEMPS RISE
TOWARD +20C IN THE W HALF OF CWA BY LATE AFTN. RIDGE IS STILL CLOSE
ENOUGH TO ALLOW BLYR WINDS TO REMAIN LESS THAN 10 KT FM S SO WILL
PROBABLY SEE SOME LK BREEZES DEVELOP OFF LK SUPERIOR/MICHIGAN IN
AFTN. CURRENT LOW TO MID 80S NEAR THE SHORE AND UPR 80S TO AROUND 90
INLAND LOOKS FINE. WARM AIR ADVECTION RETURN FLOW DEVLOPS LATER TUE
NIGHT AS A TROUGH BEGINS TO ENCROACH ON FAR N PLAINS. SW H85 JET TO
30 KT AND H85-H7 LAPSE RATES NEAR 7.0C/KM MAY SUPPORT SCT ELEVATED
CONVECTION LATE TUE NIGHT OVR ECNTRL MN/W CNTRL WI AND PERHAPS INTO
FAR SW UPR MI. NAM QUITE ENTHUSIASTIC WITH THE IDEA WHILE GFS KEEPS
TIGHTER H85 GRADIANT FAR ENOUGH SW TO KEEP POPS OUT OF CWA. CANADIAN
GLOBAL SHOWS NO QPF. NO POPS ATTM...BUT DID INCREASE SKY COVER ALONG
BORDER LATE TUE INTO WED AM.

.EXTENDED...GOOD MODEL CONSISTENCY AND AGREEMENT WITH CURRENT
PATTERN FOR THE WED-SUN PERIOD. EXPECT TROUGH OFFSHORE OF PAC NW
COAST TO PRESS INTO SW CANADA MON-TUE AS STRONGER SHORTWAVE DROPPING
ACROSS ALEUTIAN ISLANDS BUCKS THE LEAD SHORTWAVE EAST. MEDIUM RANGE
MODELS INDICATE THE SHORTWAVE WILL MOVE EAST OVER THE S TIER OF
CANADA THROUGH WED...THEN SLIGHTLY DIG INTO UPR LAKES THU/FRI. ALL
MODELS CONSISTENT WITH IDEA WHICH IS PREFERRED BY HPC. UNTIL THE
TROUGH ARRIVES WED NIGHT-THU...H85 TEMPS TOWARD 20C AND SW WINDS FM
SFC-H85 SHOULD PUSH DAYTIME TEMPS TO AROUND 90F ON WED. BEST RAIN
CHANCES THIS WEEK ARE TIED TO THE FRONTAL PASSAGE THU. AS MID SHIFT
NOTED 00Z RUNS ARE FASTER WITH LEAD FRONT...PROGGING IT INTO CNTRL
UPR MI AS EARLY AS 12Z THU. A SECONDARY FRONT WITH COOLER AIR MOVES
THROUGH LATER THU INTO THU NIGHT. BEST CHANCE OF RAIN SHOULD BE
DURING THIS TIME. UNTIL THE FRONT CROSSES THOUGH...TEMPS MAY RISE
WELL INTO THE 80S EVEN ON THU...EXCEPT ON KEWEENAW WHERE WINDS
SHIFTING TO THE NW WILL COOL THINGS SLIGHTLY. HUNG ON TO POPS INTO
FAR E THROUGH MIDDAY FRI...THEN HIGH PRES AND DRY/COOLER WX BUILDS
IN LATER FRI INTO SAT. 00Z GFS MORE AMPLIFIED WITH NEXT WAVE
CROSSING SCNTRL CANADA SUN. WILL KEEP SUN DRY FOR NOW AS OTHER
MODELS AND EXPERIMENTAL ENSEMBLES ARE NOT AS AMPLIFIED. SEEMS THAT
BETTER CHANCES FOR PCPN WOULD BE VERY LATE SUN INTO SUN NIGHT SO
WILL LEAVE FCST DRY.

COORD WITH APX AND GRB...THANKS.

&&

.MQT...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JLA
Hazardous weather outlook, Jul 31, 3:25 PM CDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
425 PM EDT SUN JUL 31 2005

MIZ001>007-009>014-084-085-011200-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
425 PM EDT SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT AND MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THROUGH EARLY MONDAY MORNING. THE
BEST CHANCE WILL BE OVER CENTRAL UPPER MICHIGAN. IF ANY STORMS FORM
THEY COULD BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS AND HAIL UP
TO AN INCH IN DIAMETER. THE STORMS WOULD ALSO BE CAPABLE OF VERY
HEAVY RAIN AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY NIGHT OVER THE
WEST HALF OF UPPER MICHIGAN...THEN THURSDAY AND THURSDAY NIGHT OVER
ALL OF WEST AND CENTRAL UPPER MICHIGAN. THE CHANCE OF THUNDERSTORMS
WILL END BY FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY MONDAY MORNING.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.WEATHER.GOV/MQT (ALL LOWER CASE)

DLG/JLA

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 9:12 PM CDTSevere Thunderstorm WarningMQTSchoolcraft48 min
Jul 31, 9:25 PM CDTSevere Thunderstorm WarningMQTOntonagon65 min
Jul 31, 9:29 PM CDTSpecial Marine WarningMQT16 min
Jul 31, 9:54 PM CDTSpecial Marine WarningMQT66 min
Jul 31, 9:59 PM CDTSevere Thunderstorm WarningMQTSchoolcraft46 min
Jul 31, 10:10 PM CDTSevere Thunderstorm WarningMQTLuce65 min
Jul 31, 11:45 PM CDTSevere Thunderstorm WarningMQTAlger, Delta60 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.